Restless Legs Syndrome
10,513 members6,507 posts

Help me withdrawal is hell

I have been on Morphine for years. I went from 2 a day to 1 per day and stayed on that dose for at least a year. Last visit I told pain management Dr that I wanted to wean off them. He gave me a 7day supply and stormed out of room. ( not sure if he was insulted that I wanted to change his treatment or he gets a cut from drug companies). My question is that if I was on 1 tan a day for years and he supposedly "weaned me " off with 7 days of the same dose, what weaning was in effect? My worse withdrawal symptoms s far are restless legs, really bad and my sleep pattern is all screwed up because I can't stay in bed with all my movements. I have also gone from serious comstipation issues to diarrhea. Any help for me. I feel like I am going to die.

12 Replies
oldestnewest

Go and ask to see another GP who is more helpful. I don't know anything about morphine patches so can't help. Sorry.

1 like
Reply

Not sure i know how i can help . But want to know why you decided to come of the morphine, is was obviously working for your RLS, and not sure on your dosage, but it seems you were not addicted to it, only dependant on it. I am surprised your pain management dr, didnt ask you why you wanted off it.

2 likes
Reply

Not working anymore.

Reply

I have a spinal stimulator implanted in my spine, it helps some. My Orthopedic Surgeon suggested med marijuana.

1 like
Reply

Did you take the morphine for RLS or is the RLS due to withdrawal from the morphine? Either way, you really need to see your GP and sort out a sensible withdrawal. For a start you need some loperamide to control the diarrhoea which you can buy over the counter at the chemists and you really also need some diazepam to help get through morphine withdrawal.

Why were you taking the morphine and why did you decide you wanted to come off it?

Go back to the GP tomorrow and demand help ( either staying on or withdrawing sensibly)

Take care

2 likes
Reply

Was taking morphine for a failed fusion of L-4,5 and I currently have a burst fracture of my L-2. It isn't helping anymore the withdrawal causes the RLS.

Reply

Hi Bentley

Withdrawal from opiates will cause RLS but once you are off them the RLS will stop. Thanks for the info.

You do not have RLS usually and are not taking the Opiates to control long standing RLS.

If you are in severe pain because of your spinal problems, you will need to consider what pain relief to take in future or what other therapy is available for you.

Your doctor should know what happens during withdrawal from morphine and offer more support BUT the RLS in your case will pass.

That's the only positive news I can give you just now.

Really hope you find alternative pain relief that helps your back. If you're in US you may be able to get cannabis.

If you're in UK there's a cannabis legal Medipen for pain ( no active THC) you can buy privately which may help.

Reply

I have a spinal stimulator implanted in my spine, it helps some. My Orthopedic Surgeon suggested med marijuana.

Reply

Hi Bentley,

So sorry for your distress but can't suggest anything practical. Knowing others are supporting you might be a comfort.

Reply

Sounds like it needs to be done A LOT more slowly - see another doctor and tell them you need to do it gradually and with more support! I am curious too as to why you want to come off them if they work. I know a lot is in the media at the moment regarding how opiates are bad for us but some of it is rather a knee-jerk reaction to people getting rebound headaches, medication overuse headaches and being addicted. The stories aren't balanced as no-one is looking at the people who are on opiates and aren't getting problems. I have primary stabbing headaches and the neurologist who diagnosed them instantly stated that I should come off opiates even though my symptoms don't match Medication Overuse Headaches AT ALL. They are far too random and I get can a few weeks without headaches which wouldn't be the case. So I think he was just following the current thinking, without doing any thinking of his own. Beware 'trendy' thinking! My GP disagreed with him so, fortunately, no-one is taking them away! Phew. It's hard to know what to do for best sometimes I know but my view is that I have to get through TODAY and that if it affects me long term, so be it.

Reply

I have a spinal stimulator implanted in my spine, it helps some. My Orthopedic Surgeon suggested med marijuana.

Reply

If the morphine was working, the doctor was perhaps annoyed you gave up something that was working. I like to think the pain relief gives you an opportunity to find out what is wrong while being pain free some of the time.

Doctors see people every day who have back pain etc, and there is often no cure, opiates only mask it for a time. If you are able to exercise as well, that may make natural endorphins which may help. If that is impractical, then drugs may be the only way to a pain free life.

Reply

You may also like...